Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 160, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2010, 12:41 AM CDT for Dakota County, Rice County, Steele County, Minnesota. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2010, 12:41 AM CDT (05:41 UTC)
- Expired
- Jul 24, 2010, 1:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Rice County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 67 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 12:54 AM CDT | TSTM WND GST 51 | 3 Nw Faribault, MN | REPORTED AT FARIBAULT AIRPORT |
| Jul 24, 1:03 AM CDT | TSTM WND GST 56 | 2 Wnw Northfield, MN | RECORDED AT APRSWXNET AUTOMATED STATION |
| Jul 24, 1:05 AM CDT | TSTM WND DMG | 1 Nne Northfield, MN | TREES AND LIMBS UP TO 12 INCHES IN DIAMETER DOWN. A FEW POWER LINES DOWN. TIME ESTIMATED. |
| Jul 24, 1:15 AM CDT | HAIL 0.75 | 1 Nne Northfield, MN | DIME SIZED HAIL FELL ABOUT 10 MINUTES AFTER THE HIGH WINDS OCCURRED. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:16 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
283
WUUS53 KMPX 240541
SVRMPX
MNC037-131-147-240615-
/O.NEW.KMPX.SV.W.0160.100724T0541Z-100724T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT SAT JUL 24 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
NORTHERN STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 115 AM CDT
* AT 1239 AM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST
OF VESELI TO 5 MILES NORTHWEST OF WARSAW TO 14 MILES SOUTHWEST OF
DEERFIELD...AND MOVING EAST AT 60 MPH.
LOCATIONS IN THE WARNING INCLUDE...
FARIBAULT...
OWATONNA...
WARSAW...
VESELI...
LONSDALE...
DEERFIELD...
WEBSTER...
MEDFORD...
DUNDAS...
RUSKIN...
NORTHFIELD...
NERSTRAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTHWESTERN MINNESOTA.
&&
LAT...LON 4405 9341 4422 9342 4429 9341 4454 9352
4455 9317 4442 9303 4409 9305
TIME...MOT...LOC 0541Z 256DEG 50KT 4447 9358 4429 9344
4406 9356
WIND...HAIL 60MPH <.75IN
$$
JLT2 follow-up statements
476
WWUS53 KMPX 240548
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 AM CDT SAT JUL 24 2010
MNC037-131-147-240615-
/O.CON.KMPX.SV.W.0160.000000T0000Z-100724T0615Z/
DAKOTA MN-RICE MN-STEELE MN-
1248 AM CDT SAT JUL 24 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
STEELE...RICE AND SOUTHWESTERN DAKOTA COUNTIES UNTIL 115 AM CDT...
AT 1246 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
LONSDALE TO FARIBAULT TO DEERFIELD...MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
FARIBAULT...OWATONNA...LONSDALE...MEDFORD...WEBSTER...DUNDAS...
RUSKIN...NORTHFIELD...NERSTRAND...CLINTON FALLS...BRIDGEWATER...
MERTON AND MOLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.
&&
LAT...LON 4405 9341 4422 9342 4429 9341 4454 9352
4455 9317 4442 9303 4409 9305
TIME...MOT...LOC 0548Z 256DEG 50KT 4446 9344 4435 9329
4415 9336
WIND...HAIL 60MPH <.75IN
$$
JLT503
WWUS53 KMPX 240555
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1255 AM CDT SAT JUL 24 2010
MNC037-131-147-240615-
/O.CON.KMPX.SV.W.0160.000000T0000Z-100724T0615Z/
DAKOTA MN-RICE MN-STEELE MN-
1255 AM CDT SAT JUL 24 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
STEELE...RICE AND SOUTHWESTERN DAKOTA COUNTIES UNTIL 115 AM CDT...
AT 1253 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
WEBSTER TO DUNDAS TO MEDFORD...MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...NERSTRAND...MERTON AND MOLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.
&&
LAT...LON 4405 9341 4422 9342 4429 9341 4454 9352
4455 9317 4442 9303 4409 9305
TIME...MOT...LOC 0555Z 256DEG 50KT 4448 9331 4437 9316
4417 9323
WIND...HAIL 60MPH <.75IN
$$
JLTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:15 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 23, 11:15 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT FRI JUL 23 2010
.DISCUSSION...
MAIN CONCERN IN THE SHORT TERM IS MORE RAIN WHERE NONE IS NEEDED...
ACROSS SC MN. WILL CONTINUE WITH FLOOD WATCH FOR SC MN FOR
TONIGHT...BUT FEEL THAT HEAVIEST RAINS WILL REMAIN ACROSS IA.
WV IMAGERY CONTINUES TO SHOW PERSISTENT PLUME OF MOISTURE
ADVECTING OUT OF SW U.S. THRU THE CENTRAL PLAINS AND ACROSS IA AND
WI. THIS IS AN AREA WHERE PWATS REMAIN FROM 1.75 TO AROUND 2
INCHES. CONVECTION HAS BEEN INCREASING ON SOUTH EDGE OF PLUME
ACROSS S AND E IA WHERE 75 TO 80 DEGREE DWPTS FEEDING INTO WEAK
BOUNDARY. SHORTWAVE MOVING OUT OF E NEB HAS ALSO AIDED
CONVECTION..AND THIS WILL CONTINUE TO BE THE CASE THRU THIS
EVENING. 850 MB MOISTURE TRANSPORT VECTORS ALSO INCREASE ACROSS
THIS AREA THIS EVENING AND INTO TONIGHT.
TSTMS HAVE ALSO BEEN INCREASING ACROSS NODAK INTO NW SODAK AHEAD OF
VIGOROUS LATE JULY UPPER TROF AND EXPECT THESE STORMS TO CONTINUE
DEVELOPING SE ALONG INSTABILITY GRADIENT AHEAD OF SURFACE LOW. MAY
SEE A FEW SEVERE STORMS IN SW MN LATE EVENING. STRONG UPPER TROF
WILL SPREAD SCATTERED SHOWERS AND TSTMS ACROSS AREA IN THE
OVERNIGHT AND MORNING HOURS. MAY ALSO SEE SOME FAIRLY HEAVY RAINS
IN SW AND INTO SC MN LT EVE INTO TONIGHT.
QUITE A DIFFERENCE IN QPF OUTPUT TONIGHT BETWEEN NAM AND GFS.
PREFER NAM HANDLING OF LLJ IN WHICH JET IS ORIENTED MORE E-W
ACROSS IA ALONG AXIS OF HIGH ELEVATED INSTABILITY. GFS DEVELOPS
50 KNOT LLJ INTO SC MN BY 06Z AHD OF A SPURIOUS LOOKING 850 MB
LOW. BASED FORECAST QPF MORE TOWARD ECMWF AND SHRF SOLUTION WITH
.50 TO 1.00 QPF IN SW INTO PARTS OF SC MN MAINLY BETWEEN 03Z AND
09Z AS SURFACE WAVE COMES THRU AHEAD OF UPPER TROF.
HELD ONTO SOME MAINLY MORNING POPS CENTRAL AND EASTERN AREAS WITH
UPPER TROF STILL UPSTREAM.
HIGH PRESSURE BUILDS IN FOR LATE SATURDAY/SUNDAY WITH NW FLOW.
SOME CHANCE OF EARLY MORNING FOG SUNDAY MORNING WITH VERY WEAK
PRESSURE GRADIENT.
NEXT CHANCE OF PRECIP BEGINS TUESDAY AS FRONT SAGS INTO AREA FROM
THE NW. MODELS HAVE BEEN ADVERTISING A SLOW PROGRESSION OF FRONT
WITH FRONT LIFTING BACK NORTH AS A WARM FRONT LATER IN WEEK AS LOW
PRESSURE DEVELOPS IN NEB/SODAK. THUS...CHANCE POPS TO CONTINUE FOR
REMAINDER OF FORECAST.
&&
.AVIATION.../06Z TAF ISSUANCE/
ON GOING CONVECTION PRECEDED SHORTWAVE TROUGH OVER NORTHERN ROCKIES.
MESOSCALE CONVECTIVE SYSTEM CENTERED OVER SOUTHEAST SOUTH DAKOTA AND
SOUTHWEST MN...WILL CONTINUE TO DIVE SOUTHEAST OVER SOUTHERN MN AND
IOWA OVERNIGHT. SHRA/TSRA ACTIVITY SHOULD BE MAINLY SOUTH AND WEST
OF A LINE FROM KAXN...KMPX TO KRST OVERNIGHT. CEILING LOWERING
BETWEEN 2000-4000 FEET AGL WITH VISIBILITY LOWERING BELOW 2 MILES IN
MODERATE TO HEAVY RAINFALL. SFC WINDS GUSTING CLOSE TO 50 TO 60 MPH
NEAR THE APEX OF BOWING LINE SEGMENTS. WX CONDS IMPROVING MID OR
LATE MORNING...CLOUDS/CEILING HEIGHTS LIFT TO 3500-4000 FEET AGL.
MSP...MAIN THREAT FOR HEAVY RAIN AND SEVERE WEATHER OVERNIGHT...WILL
STAY WELL SOUTH AND WEST OF THE TWIN CITIES. CEILING HEIGHTS
LOWERING TO 2000-3500 FEET IN SHRA/ISOLD TSRA THROUGH SATURDAY
MORNING...THEN BECOMING SCATTERED TO BROKEN CUMULUS CLOUDS AROUND
4000 FEET AGL DURING THE AFTERNOON.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SATURDAY FOR BLUE EARTH-
FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.
WI...NONE.
&&
BAP/JMHazardous weather outlook, Jul 23, 6:42 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 642 PM CDT FRI JUL 23 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 642 PM CDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP OVER PARTS OF WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA LATE...THEN MOVE INTO EAST CENTRAL MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN OVERNIGHT. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE GENERALLY SOUTH OF A LINE FROM CANBY TO REDWOOD FALLS TO OWATONNA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...BUT AN ISOLATED TORNADO SHOULD NOT BE RULED OUT. IN ADDITION...AREAS OF HEAVY RAINFALL MAY DEVELOP ACROSS SOUTH CENTRAL MINNESOTA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF LINGERING THUNDERSTORMS ON SATURDAY OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THE NEXT CHANCE OF THUNDERSTORMS WILL BE TOWARD THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...IN WEST CENTRAL OR SOUTH CENTRAL MINNESOTA.
In the hours before
Local storm report, Jul 24, 12:25 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1225 AM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG EAGLE LAKE 44.16N 93.88W
07/24/2010 BLUE EARTH MN LAW ENFORCEMENT
LARGE TREES DOWN.
&&
AJZSpecial weather statement, Jul 24, 12:30 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 AM CDT SAT JUL 24 2010
MNZ060-067>070-076-240615-
CARVER-DAKOTA-HENNEPIN-LE SUEUR-SCOTT-SIBLEY-
1230 AM CDT SAT JUL 24 2010
...THUNDERSTORMS MOVING INTO CARVER...DAKOTA...HENNEPIN...LE
SUEUR...SCOTT AND SIBLEY COUNTIES THROUGH 115 AM CDT...
AT 1225 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF GREEN ISLE
TO 6 MILES EAST OF LE SUEUR TO ST HENRY. THESE STORMS WERE MOVING
NORTHEAST AT 50 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMBURG.
NORWOOD/YOUNG AMERICA.
WACONIA.
VICTORIA.
SHOREWOOD.
MINNETONKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4499 9356 4483 9322 4463 9309 4447 9390
4468 9408
TIME...MOT...LOC 0530Z 243DEG 56KT 4472 9398 4451 9370
4445 9369
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:46 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 44 min |
| Jul 23, 11:13 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Redwood, Watonwan | 62 min |
| Jul 23, 11:41 PM CDT | Flash Flood Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 99 min |
| Jul 23, 11:45 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 46 min |
| Jul 24, 12:20 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Waseca | 25 min |
| Jul 24, 12:30 AM CDT | Special Weather Statement | MPX | Carver, Scott | 45 min |
| Jul 24, 12:49 AM CDT | Areal Flood Advisory | MPX | Carver, Dakota, Goodhue, Le Sueur, McLeod, Rice and 2 more | 3 hr |
| Jul 24, 12:58 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 22 min |
| Jul 24, 1:28 AM CDT | Special Weather Statement | MPX | Dakota | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.